SummaryandAction Items
- All patients with severe pulmonary illness of unknown etiology should be asked about recent
vaping practices. - When treating patients
with severe
pulmonary symptoms who
report a history
of vaping,
consider
consultation with a pulmonologist and rule out common
infectious and non-infectious etiologies. - Patients with unexplained severe pulmonary illness and recent vaping should be immediately reported to the local
health department (LHD).
Background
Multiple
states have reported
cases of severe pulmonary illness primarily among adolescents and young adults who report vaping (use of e-cigarette and similar devices to inhale aerosolized liquid). Patients reported vaping both nicotine and tetrahydrocannabinol (THC)-containing products. Product names are unknown. The Bureau
for Public Health has begun to investigate sporadic cases.
During 2017-2018, current e-cigarette use in the
U.S. increased by 78% (from 11.7% to
20.8%) among middle and
high school students. It is
important to note that West Virginia
has a high rate of youth vaping.
The Bureau for Public Health is calling for expanding
surveillance to more readily
identify any illnesses
and medical
incidents caused by vaping.
Clinical
Presentation and Evaluation
Clinical
presentation among cases included shortness of breath, fever, cough, fatigue and gastrointestinal symptoms (nausea, vomiting, abdominal pain, and diarrhea). Other symptoms reported by some patients included weight loss, dizziness and chest pain. Symptoms worsened over a period of days or weeks before
admission to the hospital. On hospital
admission, most patients
were febrile, tachycardic and hypoxic. Symptoms have resulted in hospitalizations lasting multiple weeks with some patients
requiring mechanical ventilation. No infectious etiology has been identified. Clinicians should ask patients who report pulmonary symptoms about vaping. Consultation with pulmonologists should be considered when treating patients who have pulmonary symptoms and report a history
of vaping.Because symptoms are similar to those with an infection, a thorough
evaluation for infectious diseases should be conducted. Contact your LHD with suspect cases as soon as
possible.
If vaping is suspected as the etiology of a patient’s illness, it is important to inquire what
type of product as well as if the patient is using commercially available devices and/or liquids; sharing products
(devices, liquids, refill pods and/or cartridges) with other people;
reusing old cartridges or pods (with homemade or commercially bought products) or heating the drug to concentrate it and then using a specific
type of device to inhale the product (i.e., “dabbing”). Healthcare providers should also ask about any retained product, including devices and liquids, in order to ascertain
availability for possible
testing to be coordinated by the local/state health department.
The Centers for Disease
Control and Prevention (CDC) notified the U.S. healthcare systems and clinicians about illnesses and what to watch for via a Clinician Outreach and Communication Activity (COCA) Clinical Action Message. This message urged clinicians to report
possible cases of unexplained vaping-associated pulmonary
illness to their state/local
health departments.
For more information visit: https://emergency.cdc.gov/newsletters/coca/081619.htm.
Patient Education
Young persons
should not use vaping
products and e-cigarettes, and adults should be informed
about the dangers
of such products. Patients with
a history
of vaping who
are experiencing pulmonary symptoms should seek clinical
care.
